Severe Coldness/Shivering reaction to Copaxone???

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

Lefty85
Regular Member


Date Joined Apr 2009
Total Posts : 87
   Posted 6/12/2009 11:08 PM (GMT -6)   
My boyfriend has MS and has been taking injections of copaxone for several months now.  He hadn't taken it for about the last week or so (which I was unaware of until tonight).  Other than some pain and stinging at the injection site, he'd never had any reaction to copaxone before.  However, earlier tonight, about 45 minutes or so after taking his shot, he started shivering and shaking violently and complaining that he was extremely cold.  He was in bed with several blankets and I had him take some tylenol because I thought his forehead felt warm and that he might have a fever.  After about a half an hour, the shivering ceased, and about 10-15 minutes after that he said he didn't feel so cold anymore.  He finally just fell asleep about 10 minutes ago.  I was just wondering if anyone else has ever had a reaction like this to copaxone.  From what I have read it's my understanding that most people have little to no reaction to it.  What I find strange is that he never had a reaction when he took it before, so why would it just start all of a sudden?  He is also currently taking Vicodin and Flexeril for a back injury, which is recent.  I don't know if the other medications could have caused some type of reaction or not.  After he started calming down tonight he told me that he had had a similar reaction the very first time he'd taken avonex, which he was treated with when he was first diagnosed.  I know that it is much more common to become sick from avonex, but I am guessing it is also possible with copaxone since it's the same type of medication.  I'm just not sure if he should continue taking the copaxone or if we should contact his doctor and see about something different.  If anyone has ever experienced anything like this and has any reccomendations I would greatly appreciate it.  I hope I've explained this all okay... I'm still pretty upset and worried.  Anyway, thanks in advance.
 
SaraBeth
Fibromyalgia, Depression, Anxiety
***********
Amytriptiline, Flexeril (PRN), Percocet (PRN), Ambien (PRN at bedtime), B12
***********
Be not afraid of going s l o w l y, be afraid only of standing still.
 
 
 
 
 
                                                                                  


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3571
   Posted 6/12/2009 11:24 PM (GMT -6)   
Hey SaraBeth,
 
Copaxone is a very different drug from avonex.  Avonex is an interferon that has the very noted side effect of flu like symptoms.  Copaxone is not at all known for this side effect.  We have had members react badly to copaxone however.  We have members that can't tolerate it.  This is rare but it does happen.  With copaxone there is the chance of an IPIR (immediate post injection reaction).  It is immediate so this doesn't fit the description you have posted of your boyfriend's cold shivers.  I think (but I am not sure) that we have had a member post about this same sort of deal with copaxone.  Obviously you would want your boyfriend to call his neuro about this.  You can also call shared solutions (TEVA.....the co that makes copaxone) and ask them about this as well. 
 
What made him stop taking it for a week?  Good luck.  I hope this doesn't happen again and that the copaxone works to slow progression for him.  I have been on it for about two and a half years now.  I have never had that reaction and I do think it is a decent therapy for MS. 
Gretchen       co-moderator MS board       diagnosed with MS July 2006
 
I have no lesions on my soul and so I will live with no limits.


Lefty85
Regular Member


Date Joined Apr 2009
Total Posts : 87
   Posted 6/13/2009 10:48 AM (GMT -6)   
Thank you, Gretchen. He is fine this morning. He woke up again in the middle of the night and was really overheated. I'm pretty certain he was running a fever, although I didn't check his temperature. The reason he stopped taking Copaxone for about a week is because he has a really bad back injury right now. He has to go to the chiropractor every day and he's been in severe pain. He said that taking the shot would've been too much to deal with-- because he usually gets pain and stinging at the injection site. I've been at work in the evenings when he usually takes it, so I didn't know that he had stopped. Fortunately, it has been about two or three months since his MS has bothered him at all. I will try to get him to call TEVA. They were very helpful with showing him how to do his injections and with promptly getting him a new auto-injector whenever his first one wasn't working right. He doesn't really care for his neurologist, but his old one retired and there are very few of them in the area. The one he sees is about an hour away. Hopefully I can convince him to call. Sometimes he is stubborn, especially if he thinks it's going to end up costing more money. I always tell him that if it's for his health I will do whatever it takes to get him what he needs and that he doesn't need to worry, but of course he still does. I just hope that if he continues copaxone that it doesn't keep causing him the same problem.
Fibromyalgia, Depression, Anxiety
***********
Amytriptiline, Flexeril (PRN), Percocet (PRN), Ambien (PRN at bedtime), B12
***********
Be not afraid of going s l o w l y, be afraid only of standing still.
 
 
 
 
 
                                                                                  


Gretchen1
Forum Moderator


Date Joined Jan 2007
Total Posts : 3571
   Posted 6/13/2009 11:27 AM (GMT -6)   
I hope he can continue with the copaxone.  Missing a week may cause a flare in a few weeks.  It takes 6 months to a year for copaxone to do it stuff.  It has to be taken regularly.  I wish you both the best of luck.
Gretchen       co-moderator MS board       diagnosed with MS July 2006
 
I have no lesions on my soul and so I will live with no limits.


Rosheen
New Member


Date Joined Sep 2018
Total Posts : 5
   Posted 9/18/2018 2:12 PM (GMT -6)   
After I began 1x a week Copaxone I developed the violent shaking and extreme freezing like chills or rigor. I switched back to 1x every day as I had been on Copaxone for over 10 years with no problem. I kept having this reaction at least 2x a year and with absolutely no warning. I reported it to the FDA. After about 4 years and increasingly violent reactions, I took myself off Copaxone. Then I reported that I had ceased the med to the doc.
Copaxone batches might be bad or something like that. That would not explain all as I had the same lot without any consequence. What explains the reaction - who knows! - I have never received a credible answer from any clinician. Mostly they shrug their shoulders - which is not helpful to this patient. I once called paramedics who told me as I came out of this reaction after a half an hour or more that he believed it was anxiety. There is sexism in every corner of the world! I looked right at him and stated that because I am human, of course I would be anxious in response to such an extreme reaction - I challenged him to envision his reaction. The female paramedic smiled.

An anxiety attack does not cause this type of reaction - it is some kind of fever that may already exist or exists because the immune system is still in high gear to any foreign substance. Medicine is afterall foreign to the human body.

Many people pass off any symptom or reaction to anxiety and especially in women. I have experienced this more than most because I am my own advocate. Doctors are conservative types. Very few have liberal leanings.

So when anyone passes off any symptoms or reaction to anxiety and you know yourself that it is not. Run to another clinician. I spent far too long being loyal to one clinic and one doctor. If you are female and new to MS, toughen up and be prepared for unbridled sexism. It is best to keep the door opened during your visits. Just say you need more air, i.e. fresh air! I wish everyone the best and the strength to carry on. MS is great for building backbone!
New Topic Post Reply Printable Version
Forum Information
Currently it is Thursday, September 20, 2018 1:05 PM (GMT -6)
There are a total of 3,005,143 posts in 329,198 threads.
View Active Threads


Who's Online
This forum has 161762 registered members. Please welcome our newest member, TruthSeekerSam.
291 Guest(s), 13 Registered Member(s) are currently online.  Details
notsosicklygirl, 81GyGuy, Kokopuff7, xpeetzax, MG0351, Bohemond, Anitas, Admin, Girlie, Tudpock18, 61Impala, garyi, ltc1225